News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Zoloft and chronic diarrhea?


 squeakymouse - Sun Nov 09, 2008 12:43 pm

I've been on Zoloft for 2 months now. 100 mg and afterwards upped to 200 mg. Of course I had diarrhea at first but it leveled off. Maybe after that it could be described as "looseness." Nothing major. Normal frequency, etc. Not a problem at all. At some point the dosage was upped but I was still doing decently.

A little over a week ago I started having horrible diarrhea. Basically liquidy mush 8 times a day sometimes...even an "accident" or two. My diet has not changed.

Otherwise I felt fine. My appetite is fine. No nausea. No vomiting. No fever. No abdominal pain. (Other than a little gas/bloating but it was "that time of the month" so I figured that was why.) I'm a little tired but that's to be expected, particularly since I quit drinking coffee just in case that was making it worse.

I tried Pepto B. a couple of times. No change. I tried Immodium. It slowed the frequency down but I still had the liquidy diarrhea. I began to only eat toast, rice, crackers and such. No change.

I called my shrink and he said I could try stopping the medication which I did. After 3 days I was still having the same liquid diarrhea. I haven't been taking any other medication except some Tylenol now and then. It's also possible that I've picked up a viral something or a parasite. Ewww. But I tried stopping the Zoloft first since it does at least cause some looseness.

My question is this...IF the diarrhea were caused by the Zoloft, wouldn't it have stopped when I stopped taking the drug? I would think after 3 days I would have seen a reduction at least. I know Zoloft has a very short half life.

If the Zoloft didn't cause this problem I'd rather keep taking it. It was really helping me, plus I can afford it. I'm just wondering if this type of thing would likely be caused by Zoloft or if it is more likely due to another factor.

Yes, I plan to see a family doc this week if the symptoms do not improve.
 Debbie Miller, RN - Wed Nov 12, 2008 12:06 am

User avatar Hello,
I think you gave it a good trial and can pretty much rule out Zoloft as the culprit here. You could go back on it since stopping has not made a difference. I doubt very much it is related - probably just coincidental with the timing.

Best wishes.
 squeakymouse - Wed Nov 12, 2008 12:34 am

Thank you for your time!
I believe you are correct. Things seem to be normalizing finally and I am taking the Zoloft at a lower dosage. I'll try bumping it back up after I'm sure everything is back to normal. No sense wasting expensive medication if it's going to go right through me. :o)

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here